OTC Case Studies

Author: Mary Barna Bridgeman, PharmD; Rupal Patel, PharmaD


   
Rupal Patel, PharmD              Mary Barna Bridgeman, PharmD          



Fever and Cough

Case 1—Pediatric Fever
ML is a 5-year-old girl who has been complaining of a runny nose for the past 2 days. She was sent home early from day care because she developed a fever of 100.9°F. Her mother comes to the pharmacy asking what you would recommend to treat her fever and runny nose. Upon further questioning, she states ML is not allergic to any medication and is currently taking a gummy vitamin daily. She also says ML weighs approximately 38 lb. ML’s mother has not tried any medications yet, although she states she has used alternating doses of acetaminophen and ibuprofen in the past for treating coldlike symptoms in her daughter. ML’s mother would like to know which antipyretic you would recommend for ML at this time.

Answer
ML has a low-grade fever and has no exclusions to self-treatment. Exclusions to self-treatment of fever in children include: patients 6 months of age or older with a rectal temperature >104°F; patients younger than 6 months of age with a rectal temperature >101°F; severe symptoms of infection; history of seizures; fevers lasting 3 days or longer with or without treatment; development of a rash; refusal to drink fluids; and vomiting with the inability to keep down fluids.1

ML can be started with acetaminophen at a dose of 15 mg/kg or her mother can be instructed to follow the package directions. According to ML’s weight and age, she would receive 250 mg of acetaminophen every 4 to 6 hours. It is important to counsel ML’s mother not to exceed 5 doses in 24 hours. If her daughter’s fever persists for more than 3 days, ML should be taken to a physician. Counsel ML’s mother that it would be appropriate to purchase a children’s acetaminophen formulation, containing 160 mg of acetaminophen per 5 mL; the child would require 1 1/2 teaspoons of this acetaminophen formulation to provide an appropriate dosage.

It is also important to educate ML not to alternate use of acetaminophen and ibuprofen products. The American Academy of Pediatrics does not recommend alternating ibuprofen and acetaminophen, due to the potential for overdosage if the medications are given too frequently, the availability of different product concentrations and dosages that cause confusion, and the availability of combination cold and cough preparations that often also contain acetaminophen and ibuprofen. In addition, there is no evidence that the combination is more beneficial than monotherapy.2

Case 2—Productive Cough
SS is a 40-year-old man who comes to the pharmacy with a cough that is bringing up mucus from his lungs. He has no fever or any other symptoms but feels uncomfortable with the cough. He states he has been out of work for 2 days because of the discomfort and needs something to relieve his cough. He has no known drug allergies. When you review his medication profile, you see he is taking hydrochlorothiazide 25 mg daily, and fexofenadine 180 mg daily. What type of self-care product would you recommend to alleviate SS’s cough?

Answer
SS has a productive cough; therefore, expectorants would be the drug class of choice for symptomatic relief. Guaifenesin is the only nonprescription expectorant available. You can recommend guaifenesin 600 to 1200 mg every 12 hours. It is important to counsel SS on the possible side effects he may experience, such as nausea, vomiting, dizziness, headache, diarrhea, or rash. Although he is taking 3 prescription medications, guaifenesin will not interact with any of his medications. His cough is not likely attributable to the use of lisinopril, as it is productive of mucus.

You can also educate SS on nonpharmacologic measures, such as staying hydrated by drinking at least 8 glasses of water per day, increasing moisture in the air by using a humidifier, and getting adequate rest. Exclusions of self-treatment for cough include cough with thick yellow sputum or green phlegm; fever >101.5°F; unintended weight loss; drenching nighttime sweats; history or symptoms of chronic underlying disease associated with cough; foreign object aspiration; suspected drug-associated cough; cough lasting 7 days or longer; cough that worsens during self-treatment; and development of new symptoms during self-treatment.3


Dr. Patel is a clinical pharmacist in South Plainfield, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University. Dr. Bridgeman is an internal medicine clinical pharmacist in Trenton, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University.

References:
1)      Feret B. Fever. In: Berardi R, Ferreri S, Hume A, et al., eds. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care, 16th ed. Washington DC: American Pharmacists Association; 2009:83-94.
 
2)      Mayoral CE, Marino RV, Rosenfeld W, et al. Alternating antipyretics: is this an alternative? Pediatrics. 2000;105:1009-1012.
 
3)      Tietze K. Cough. In: Berardi R, Ferreri S, Hume A, et al., eds. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care, 16th ed. Washington DC: American Pharmacists Association;2009:204.